Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Jan 25, 2021, 1:00 PM CST for 9 counties in Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 25, 2021, 1:00 PM CST (19:00 UTC)
- Expired
- Jan 25, 2021, 1:45 PM CST
- In force
- 45 min
- Issued by
- NWS Louisville, KY
Counties Adair County, KY, Allen County, KY, Barren County, KY, Green County, KY, Marion County, KY, Metcalfe County, KY, Monroe County, KY, Simpson County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 25, 1:40 PM CST | TSTM WND DMG | 3 Nw Flippin, KY | TREE DOWN NEAR BROWNS FORD BOAT RAMP. |
| Jan 25, 1:40 PM CST | TSTM WND DMG | 3 Nw Flippin, KY | TREE DOWN NEAR BROWNS FORD BOAT RAMP. CORRECTED LAT/LON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WWUS83 KLMK 251900
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
200 PM EST Mon Jan 25 2021
KYZ053>055-062>066-071>077-251945-
Hart-Warren-Edmonson-Barren-Casey-Boyle-Metcalfe-Monroe-Marion-
Simpson-Taylor-Allen-Larue-Adair-Green-
200 PM EST Mon Jan 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS ACROSS
SOUTH CENTRAL KENTUCKY...
At 158 PM EST/1258 PM CST/, radar indicated strong thunderstorms
were located along a line extending from 8 miles northwest of
Lebanon to Mammoth Cave to Bowling Green to near Portland. Movement
was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Glasgow, Campbellsville, Lebanon, Columbia, Scottsville, Greensburg,
Munfordville, Edmonton, Three Springs and Monroe.
Briefly torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3665 8670 3767 8538 3763 8526 3763 8503
3755 8504 3753 8500 3755 8485 3746 8486
3688 8551 3685 8556 3687 8560 3682 8558
3662 8581
TIME...MOT...LOC 1858Z 281DEG 37KT 3762 8540 3668 8662
$$
RASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jan 25, 12:02 PM CST, 58 minutes earlier.
Area forecast discussion, Jan 25, 12:02 PM CST, 58 minutes before
Area Forecast Discussion National Weather Service Louisville KY 102 PM EST Mon Jan 25 2021 .Forecast Update... Issued at 1255 PM EST Mon Jan 25 2021 Warm front still sits just south of the KY/TN line, with CKV and 1M5 still in the 40s while BNA is already into the mid 60s. Dry slot is already trying to wrap into south-central Kentucky, while the next slug of precip is pushing almost directly up the Ohio River, similar to the NAM model progs. This trajectory will take the next batch of heavy rain north of where the highest precip amounts have been observed so far, and should limit our flood concerns this afternoon. Will still keep an eye on areas south of the Parkways, especially as things become more convective later, as those locations can only take so much more water. Issued at 1125 AM EST Mon Jan 25 2021 A steady light to moderate rain has overspread the area, with the heaviest amounts so far across south central Kentucky, where there has also been some embedded thunder. Max rainfall rates have been between 1/2" and 3/4" per hour, and around 1.5 inches in 3 hrs, all well under any Flash Flood Guidance. Expect soaking rains to continue this afternoon, locally enhanced as we start to see more of a convective character. Strong mid-level lapse rates will at least support small hail, but any wind potential is sorely limited by a stable low-level air mass, even on the warm side of the front. Will issue an update shortly to clean up morning wording, but overall the messaging remains the same. Issued at 715 AM EST Mon Jan 25 2021 Have slowed the arrival of rain in the far northern CWA slightly over the next 1-2 hours. Each successive run of the HRRR, for example, has been just a touch slower in bring the precip shield northward. The slightly later arrival time should shorten an already brief period of freezing rain in the far northern CWA. Oldham, Shelby, and Harrison County KY Mesonet stations are all reporting temperatures just above freezing, so not expecting any impacts there. Temperatures seem to be right around 32 F from French Lick IN east to New Castle KY and north. Temperatures are still expected to warm above freezing by 9-10 AM EST. Some very light icing is possible between now and mid-morning, especially on bridges/overpasses and in low-lying, rural locations that are typically cooler. More widespread impacts are unlikely. && .Short Term...(Today and tonight) Issued at 330 AM EST Mon Jan 25 2021 ...Widespread Soaking Rains Today... The mean longwave pattern continues to feature western CONUS troughing and an eastern CONUS ridge. A strengthening 160-170 kt anticyclonic upper jet streak is in the process of developing over the Northeast. Robust upper level divergence in the right entrance region of the jet will be positioned over the lower Ohio Valley this morning. A compact mid-level shortwave trough is rotating NE over the OK Panhandle this morning and will continue across Kansas today. A 1000 mb sfc low is over the Red River Valley and will progress northeast across Oklahoma into Missouri today. Significant low to mid level moisture transport is in progress over eastern Oklahoma/Texas and Arkansas via a 50 kt SW LLJ at 850 mb. A warm front extends eastward across the Southeast. Strong fgen in the 850- 700 mb layer will lift north over southern and central KY this morning on the nose of the LLJ, with PW values surging above 1 inch. A band of moderate rainfall currently over TN will continue to lift north this morning, and widespread moderate to occasionally heavy rain is expected today. It looks to be an all-day soaking rain with a steady east wind maintaining a large temperature gradient from south to north. Speaking of temperatures, Madison IN is still sitting right at 32 degrees. As precip spreads in this morning, we may see brief freezing rain over the far northeastern CWA. Northeast winds gradually increase between now and 12-14z, so a reinforcement of cold air could hold a handful of counties right around the freezing mark. Appreciable ice accumulation is unlikely though, so do not think we'll see much (if any) impact. The sfc warm front will push north across southern KY by mid to late afternoon, where temperatures should crest 60 degrees. Elevated instability does develop from the SW by this afternoon with MUCAPE of 250-500 J/kg expected over southern and central KY. As far southern KY gets into the warm sector by 21-22z, precip coverage should be more scattered with the widespread elevated convection continuing across southern IN and central KY. Multiple hi-res models suggest the potential of a narrow convective band located near the Mississippi River at 22z or so. The northern extend of the main line may push east across the southern half of KY this evening, bringing localized heavy rainfall and hail. SPC has continued the Marginal Risk in the Day 1 Outlook for hail. Think large/severe hail would be quite isolated given the limited instability and very moist environment. Multiple reports of small hail is more likely. The cold front sweeps through the area late, with precip quickly diminishing after 06z. Have 24-hour QPF ranging from 1-2.25 inches, with a stripe of 2+ inches over central and southern KY, roughly south of a line from Hardinsburg to Georgetown. Given the potential for convection, localized 3+ inch totals are possible. Given that fact, a Flood Watch was considered. But any significant flooding threat is dependent on convection and therefore isolated in nature. Convection this evening will be narrower and progressive in nature, so flash flooding is unlikely. Streamflow anomalies are all near to much below normal, so think we can handle the rain for the most part. But we could see localized areal flooding in more flood-prone locations. .Long Term...(Tuesday through Sunday) Issued at 330 AM EST Mon Jan 25 2021 Tuesday morning, surface low will be located over eastern Ohio with our CWA on the back side. Westerly flow will be in place as lingering wrap around moisture keeps clouds in place across over southern Indiana and northern Kentucky. While clouds linger north of the parkways, skies will be clear across our southern half during the day. Under the cloud cover, temperatures will remain in the 40s all day. Where we get the sunshine, temperatures will warm into the mid/upper 50s with a few locations across our southeast reaching 60. Our break in the weather is short lives as the next system takes shape over the central plains in the form of a strong shortwave. This feature moves across Kentucky during the day Wednesday into Wednesday evening. At the surface, a weak surface low forms over the Tennessee Valley late Wednesday and pushes eastward. With decent cold air in place over the region and plenty of low/mid level moisture reaching the DGZ, model soundings indicate that most of the precipitation should fall as snow Wednesday afternoon and evening, but wouldn't rule out rain/snow mix along and south of the parkways. Continue to think that measurable snow is most likely for at least the northern half of our CWA Wednesday night into Thursday morning. Confidence remains low as models continue to show disagreement on placement and timing of the heaviest precipitation. Thursday, high pressure drops out of Canada as upper level ridging takes hold for the end of the week. We will see dry. cool and mostly clear conditions to end the week. Highs Thursday will be below normal around the low/mid 30s as overnight lows Friday morning fall to near 20. As the ridge begins to shift east on Friday, return flow takes over pushing temperatures back into the low/mid 40s. Models continue to indicate the next system arrive for the weekend as a warm front lifts through the region Saturday into Sunday. Precipitation should fall as all rain as temperatures rise into the upper 40s/low 50s Saturday and Sunday with overnight temperatures staying above freezing in the upper 30s to low 40s. Cold front will swing through late Sunday into Monday as high pressure settles in to start next week. Highs Monday look to be in the 40s. && .Aviation...(18Z TAF Issuance) Issued at 1205 PM EST Mon Jan 25 2021 Rain shield will continue to affect Kentucky and southern Indiana for most of the afternoon, with cig/vis remaining IFR with occasional drops into LIFR. Steady east winds could come around to S- SE at BWG as the warm front tries to lift north, but that's as far as it will get. Embedded thunder is in play mainly at BWG, but can't be ruled out at SDF or LEX. By this evening the precip turns more convective and could be a bit spotty. Will transition to handling precip with TEMPO groups, but IFR/LIFR ceilings remain. Rain shuts off and winds come around to SW around midnight as the sfc low passes. Ceilings will finally start to break out mid/late morning Tue as we lose some of the cyclonic curvature in the low-level flow. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RAS Short Term...EBW Long Term...BTN Aviation...RAS
Hazardous weather outlook, Jan 25, 10:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1120 AM EST Mon Jan 25 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-261630- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1120 AM EST Mon Jan 25 2021 /1020 AM CST Mon Jan 25 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Widespread soaking rainfall is then expected through this evening. Precipitation totals around 2 inches could result in minor localized flooding. A few thunderstorms are also possible, and the stronger storms this afternoon could produce small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Minor snow accumulations are possible Wednesday afternoon into Wednesday night, mainly across southern Indiana and north central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed flooding or hail today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/BTN/RAS
In the hours before
Special weather statement, Jan 25, 1:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
200 PM EST Mon Jan 25 2021
KYZ053>055-062>066-071>077-251945-
Hart-Warren-Edmonson-Barren-Casey-Boyle-Metcalfe-Monroe-Marion-
Simpson-Taylor-Allen-Larue-Adair-Green-
200 PM EST Mon Jan 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS ACROSS
SOUTH CENTRAL KENTUCKY...
At 158 PM EST/1258 PM CST/, radar indicated strong thunderstorms
were located along a line extending from 8 miles northwest of
Lebanon to Mammoth Cave to Bowling Green to near Portland. Movement
was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Glasgow, Campbellsville, Lebanon, Columbia, Scottsville, Greensburg,
Munfordville, Edmonton, Three Springs and Monroe.
Briefly torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3665 8670 3767 8538 3763 8526 3763 8503
3755 8504 3753 8500 3755 8485 3746 8486
3688 8551 3685 8556 3687 8560 3682 8558
3662 8581
TIME...MOT...LOC 1858Z 281DEG 37KT 3762 8540 3668 8662
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 1:22 PM CST | Severe Thunderstorm Warning | LMK | Barren, Metcalfe, Monroe | 23 min |
| Jan 25, 1:35 PM CST | Severe Thunderstorm Warning | LMK | Allen, Barren, Monroe | 25 min |
| Jan 25, 2:08 PM CST | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 37 min |
| Jan 25, 4:19 PM CST | Special Weather Statement | LMK | Monroe | 26 min |
| Jan 25, 4:36 PM CST | Special Weather Statement | LMK | Metcalfe | 24 min |
| Jan 25, 4:47 PM CST | Special Weather Statement | LMK | Allen, Monroe | 28 min |
| Jan 25, 5:00 PM CST | Special Weather Statement | LMK | Russell | 30 min |
| Jan 25, 5:13 PM CST | Areal Flood Advisory | LMK | Butler, Logan, Warren | 3 hr |
| Jan 25, 5:14 PM CST | Areal Flood Advisory | LMK | Allen, Barren, Logan, Monroe, Simpson, Warren | 6 hr |
| Jan 25, 5:51 PM CST | Flash Flood Warning | LMK | Butler, Edmonson, Warren | 3 hr |
| Jan 25, 5:56 PM CST | River Flood Advisory | LMK | Ohio | 3 hr |
| Jan 25, 5:55 PM CST | Special Weather Statement | LMK | Perry | 35 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.